Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 170, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Sep 21, 2024, 2:04 PM CDT for Sauk County, Wisconsin. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2024, 2:04 PM CDT (19:04 UTC)
- Expired
- Sep 21, 2024, 2:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sauk County, WI
The radar
The La Crosse radar (KARX), 109 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.1 hours before the alert went out and 332 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -598 J/kg
- Mixed-layer LCL
- 2079 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 295 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 10:38 AM CDT, 3 hours 26 minutes earlier. Its key messages:
- Thunderstorms developed over northeast Iowa earlier than anticipated this morning, so we increased storm chances from Madison and west earlier in the day.
- Another day with above normal/summer-like temps in the mid to upper 80s today. However cooler/near normal temps are expected behind the cold front Sunday through the start of the week with daily highs in the upper 60s and lower 70s.
- Increasing shower and thunderstorm chances (50-80%) return this evening through Sunday. Cannot rule out a stronger thunderstorm or two capable of producing gusty winds this evening west of I-39 corridor, but confidence remains on the lower end.
- Most of southern WI will see some beneficial rainfall from the cold front passage with amounts generally ranging from 0.1-0.7 inches with locally higher amounts closer to the WI/IL border or with any stronger thunderstorms.
Area forecast discussion, Sep 21, 10:38 AM CDT, 3 hours 26 minutes before
Area Forecast Discussion...UPDATED National Weather Service Milwaukee/Sullivan WI 1038 AM CDT Sat Sep 21 2024 .KEY MESSAGES... - Thunderstorms developed over northeast Iowa earlier than anticipated this morning, so we increased storm chances from Madison and west earlier in the day. - Another day with above normal/summer-like temps in the mid to upper 80s today. However cooler/near normal temps are expected behind the cold front Sunday through the start of the week with daily highs in the upper 60s and lower 70s. - Increasing shower and thunderstorm chances (50-80%) return this evening through Sunday. Cannot rule out a stronger thunderstorm or two capable of producing gusty winds this evening west of I-39 corridor, but confidence remains on the lower end. - Most of southern WI will see some beneficial rainfall from the cold front passage with amounts generally ranging from 0.1-0.7 inches with locally higher amounts closer to the WI/IL border or with any stronger thunderstorms. && .UPDATE... Issued 1037 AM CDT Sat Sep 21 2024 Convection over the Twin Cities is being supported by 925-850mb warm air advection on the nose of a decaying low level jet. Mid level clouds just started becoming bubbly over northeast Iowa (accas clouds) and thunderstorms developed quickly in the Decorah area. These elevated storms are associated with 850mb warm air and moisture advection and are supported by over 1000 j/kg elevated CAPE and 30 kt of bulk shear, along with a weak ripple in the upper level flow (vorticity advection). This development is much earlier than anticipated, so I will be amending our forecast to add thunderstorm chances west of Madison midday. The eastward extent of these storms is uncertain, but the low level jet axis is progged to across most of southern WI this afternoon. The waa is expected to weaken with its eastward extent, so I am not anticipating convection to get much farther than Madison. The 06Z GFS might have captured what is happening pretty well. Cronce && .SHORT TERM... Issued 409 AM CDT Sat Sep 21 2024 Today through Sunday night: As the surface high pressure gradually slides east through the morning, expect the dry airmass in place continue to limit fog development through daybreak. Also seeing some scattered light reflectivities pop up with the low-level WAA upstream along the Mississippi River Valley early this morning. However, that dry air will limit any of this activity from precip as it pushes eastward across the CWA through the morning. Expect southerly flow to pick up through the day ahead of the incoming cold front. Will once again see summer-like temps in the mid to upper 80s this afternoon and given yesterday's trend, would not be surprised to see a few locations creep toward 90F. Accompanying the warmer temps will be gradually increasing precip chances. While the 00z CAMs, such as the HRRR suggest we could see showers and storms develop as early as later this afternoon, the model trend favors the drier air to win out and limit the earlier development, especially as the forcing lingers further west at this time as the 06z runs suggests. While the 06z HRRR still seems to bullish developing a line of showers between 00-06z that is able to tap into the instability with mean MUCAPE values around 1000 J/kg from the afternoon, still seeing disagreement between the the models with timing and forcing. I think the biggest hurdle for this early evening thunderstorm activity is the timing of upper-level dynamics just being offset from the surface forcing. Nevertheless, if the mid- level shortwave trough ejecting out ahead of the main mid- level trough out across the Plains matches up with the timing of the surface front better, then we could see a few stronger thunderstorms develop this evening. If this ends up materializing, given the model forecast sounding, could see a few storms capable of producing gusty/downburst type winds given the the dry air aloft paired with the elevated instability. Otherwise, the better upper-level forcing (right entrance region of the upper-level, 500mb dCVA, 700mb frontogenesis) tends to align better overnight after 09z through Sunday morning. The overnight timing of this forcing would limit the stronger thunderstorm potential (diminishing instability and deep-layer shear <35 kt), but would favor more widespread shower activity through Sunday morning as the front pushes east. Models prog the cold front to clear the CWA from west to east through Sunday afternoon with drier conditions establishing themselves by the evening. Overall, pinpoint exact rainfall amounts remains a challenge given the aforementioned issues of timing and alignment of the forcing. nevertheless, there will be the potential for most of the area to see some much needed rainfall. Areas generally north of the US-18/I- 94 favor the lower amounts ranging from few hundredths to around a quarter of inch. Meanwhile areas along and south of US-18/I-94 have a 50-70% chance of seeing up to around a half an inch or more, while the higher potential to see an inch or more remains south of the Cheddar Curtain in IL. However, if any stronger thunderstorms materialize and/or rainfall trains over the same area then we could see some localized higher rainfall amounts nearing the one inch mark. Wagner && .LONG TERM... Issued 409 AM CDT Sat Sep 21 2024 Monday through Friday: While Monday looks to start of dry with building surface high pressure and post cold front conditions, there are hints of the mid- level trough working its way through the area. This mid- level disturbance paired with some lingering moisture may spur some scattered shower activity on the backside of departing surface trough and northside of another incoming surface low into Tuesday. Thus low-end shower chances (<40%) linger Monday and Tuesday. Behind the weekend cold front expect a cooler, Canadian airmass to settle across the region for the start of week. Building high pressure Monday will bring temps more in line with normal for this time of year with daily highs in the the upper 60s to lower 70s and nightly lows in 40s-50s. Otherwise midweek onward, the pattern becomes a bit more uncertain given the long range model difference and variability. However, the general pattern as suggested by the WPC Cluster Analysis does favor upper-level ridge building over the Upper Midwest through the later half of the week, which would bring a return of above normal temps. There are hints from the 00z deterministic models where an undercutting mid-level trough sets up somewhere south of our neck of the woods. So will monitor trends to see how the pattern shapes up in the coming days. Wagner && .AVIATION... Issued 1037 AM CDT Sat Sep 21 2024 Thunderstorms developed over northeast Iowa earlier than anticipated this morning. They should not reach Madison before mid afternoon and I am not sure they will hold together, but confidence is low. Thunderstorm chances will increase from late afternoon through the evening hours and continue through Sunday morning. It will be hard to pin down a 4 hour period when they are most likely at each TAF site due to the scattered nature of the storms and lack of organized forcing. Showers and storms are most likely just ahead of and along a cold front that will be slowly crossing southern WI Sunday morning through afternoon. Severe storms are not anticipated although a few stronger gusts are possible. Cronce && .MARINE... Issued 409 AM CDT Sat Sep 21 2024 Expect southerly winds to increase through the afternoon as low pressure lifts northeastward up through MN into Ontario, which will in turn drag a cold front across WI and Lake Michigan overnight tonight into Sunday. Expecting to see showers and thunderstorms to develop along the cold front and track across the Lake through Sunday. Will then see southwesterly winds turn northerly behind this front overnight Sunday into Monday. Given the strong cold air moving over the warmer lake waters, expecting to see gusty northerly winds during this timeframe with gust up to 30 knots and a few gale force gusts cannot be ruled out, especially for the southern portions of Lake Michigan. Will see winds weaken a bit for Monday as high pressure builds in across the Great Lakes region, but the northerly component will persist through the start of the week. Wagner && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Visit us at weather.gov/milwaukee Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSMilwaukee www.twitter.com/NWSMilwaukee www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Sep 21, 10:47 AM CDT, 3 hours 17 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Milwaukee/Sullivan WI 1047 AM CDT Sat Sep 21 2024 WIZ046-047-051-052-056>060-062>072-221600- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 1047 AM CDT Sat Sep 21 2024 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...This Afternoon and Tonight Chance of thunderstorms today through tonight. Cannot rule out a strong storm or two capable of gusty winds west of I-39 this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances for thunderstorms linger into Sunday. Dangerous swimming conditions develop Sunday night and linger into Monday for all southern WI beaches. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed. LMZ643>646-221600- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 1047 AM CDT Sat Sep 21 2024 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...This Afternoon and Tonight Chance of thunderstorms this evening and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances for thunderstorms linger into Sunday. Small craft conditions will be possible Sunday night into Monday morning. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-221600- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 1047 AM CDT Sat Sep 21 2024 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...This Afternoon and Tonight Patchy dense fog is possible across the northern portions of lake through early afternoon. Chance of thunderstorms this evening and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances for thunderstorms linger into Sunday and possible again later Monday for southern portions of Lake Michigan. MRC www.weather.gov/mkx
In the hours before
Special weather statement, Sep 21, 1:45 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
145 PM CDT Sat Sep 21 2024
WIZ056-057-211930-
Columbia WI-Sauk WI-
145 PM CDT Sat Sep 21 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN COLUMBIA AND SAUK
COUNTIES THROUGH 230 PM CDT...
At 145 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Adams to 9 miles southeast
of La Farge. Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Baraboo, Portage, Reedsburg, Prairie Du Sac, Sauk City, Wisconsin
Dells, Lake Wisconsin, Lake Delton, Spring Green, West Baraboo,
Plain, Bluffview, North Freedom, Merrimac, La Valle, Rock Springs,
Loganville, Ironton, Lime Ridge, and Interstate 90/94 Interchange.
This includes the following highways...
Interstate 90/94 between mile markers 88 and 108.
Interstate 39 between mile markers 85 and 91.
Interstate 39/90/94 between mile markers 109 and 110, and near mile
marker 112.
U.S. Highway 12 between mile markers 213 and 223.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4364 8962 4352 8934 4329 8967 4329 8971
4326 8974 4324 8980 4320 8985 4319 8990
4319 9001 4315 9005 4316 9009 4316 9018
4317 9019 4355 9019 4356 9031 4364 9031
TIME...MOT...LOC 1845Z 310DEG 30KT 4384 8989 4349 9049
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CMILLERThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 1:45 PM CDT | Special Weather Statement | MKX | Sauk | 45 min |
| Sep 21, 2:26 PM CDT | Severe Thunderstorm Warning | MKX | Sauk | 49 min |
| Sep 21, 2:46 PM CDT | Special Weather Statement | MKX | Iowa | 29 min |
| Sep 21, 2:58 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Iowa, Sauk | 32 min |
| Sep 21, 3:24 PM CDT | Severe Thunderstorm Warning | MKX | Dane | 36 min |
| Sep 21, 3:58 PM CDT | Special Weather Statement | MKX | Green | 47 min |
| Sep 21, 6:54 PM CDT | Special Weather Statement | MKX | Iowa | 51 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.